Case Letter

Orbital Granuloma Formation Following Autoinjection of Paraffin Oil: Management Considerations

Author and Disclosure Information

Practice Points

  • The initial presentation of a foreign-body granulomatous process in a patient with surreptitious use of nonmedical filler can mimic infection; thus, careful history and diagnostic measures are paramount.
  • Treatment of paraffin oil granuloma can be multifactorial and involves supportive care, systemic anti-inflammatory medications, time, and surgery.
  • When a paraffin granuloma involves the orbital region, particular care is required to avoid long-term complications including cicatricial lagophthalmos, ectropion, or retractions, which can be mitigated with the help of oculoplastic surgery.


 

References

To the Editor:

Injectable fillers are an increasingly common means of achieving minimally invasive facial rejuvenation. In the hands of well-trained practitioners, these compounds typically are well tolerated, effective, and have a strong safety profile1; however, there have been reports of complications, including vision loss,2 orbital infarction,3 persistent inflammatory nodules,4 and infection.4,5 Paraffin, a derivative of mineral oil, currently is used in cosmetic products and medical ointments.6 In the early 1900s, it often was injected into the body for various medical procedures, such as to create prosthetic testicles, to treat bladder incontinence, and eventually to correct facial contour defects.7,8 Due to adverse effects, injection of paraffin oil was discontinued in the Western medical community around the time of World War I.7 Unfortunately, some patients continue to self-inject paraffin oil for cosmetic purposes today. We present a case of foreign-body granuloma formation mimicking periorbital cellulitis following self-injection of paraffin oil. Our patient developed serious periorbital sequelae that required surgical intervention to restore normal anatomic function.

A 60-year-old woman who was otherwise healthy presented to the emergency department with facial swelling and a rash of 2 weeks’ duration. She reported that she had purchased what she believed was a cosmetic product at a local flea market 2 weeks prior to presentation. Her purchase included needles and a syringe with verbal instructions for injection into the face. She was told the product was used to treat wrinkles and referred to the injectable material as “oil” when providing her history. She reported that she had injected the material into the bilateral lower eyelids, left lateral lip, and left lateral chin. Three days later, she developed tingling and itching with swelling and redness at the injection sites. The patient was evaluated by the emergency department team and was prescribed a 10-day course of clindamycin empirically for suspected facial cellulitis.

The patient returned to the emergency department 12 days later upon completion of the antibiotic course with worsening edema and erythema. Examination revealed indurated, erythematous, and edematous warm plaques on the face that were concentrated around the prior injection sites with substantial periorbital erythema and edema (Figure 1). A consultation with oculoplastic surgery was obtained. Mechanical ptosis of the right eyelid was noted. Visual acuity was 20/30 in both eyes with habitual correction. Intraocular pressure was soft to palpation, and the pupils were round and reactive with no evidence of a relative afferent pupillary defect. Extraocular motility was intact bilaterally. Examination of the conjunctiva and sclera revealed bilateral conjunctival injection with chemosis of the right eye. The remainder of the anterior and posterior segment examination was within normal limits bilaterally.

Figure 1. A, Multiple erythematous firm plaques on the face. B, Excessive erythema, induration, and swelling of the right periorbital skin.

Computed tomography of the face showed extensive facial and periorbital swelling without abscess. A dermatology consultation was obtained. Two 4-mm punch biopsies were obtained from the left lower face and were sent for hematoxylin and eosin stain and tissue culture (bacterial, fungal, and acid-fast bacillus). Given the possibility of facial and periorbital cellulitis, empiric intravenous antibiotic therapy was initiated.

The tissue culture revealed normal skin flora. The biopsy results indicated a foreign-body reaction consistent with paraffin granuloma (Figures 2 and 3). Fite-Faraco, Grocott-Gomori methenamine-silver, and periodic acid–Schiff stains were all negative for infection. A diagnosis of foreign-body granuloma was established. Oral minocycline at a dosage of 100 mg twice daily was started, and the patient was discharged.

Figure 2. Pseudoepitheliomatous hyperplasia with a mixed dermal infiltrate and round cystic spaces in the dermis (H&E, original magnification ×4).


Figure 3. Mixed inflammation of the skin including foreign body–type giant cells admixed with the cystic dermal spaces (H&E, original magnification ×10).

After 4 weeks of minocycline therapy, the patient showed no improvement and returned to the emergency department with worsening symptoms. She was readmitted and started on intravenous prednisone (1.5 mg/kg/d). Over the ensuing 5 days, the edema, erythema, conjunctival injection, and chemosis demonstrated notable improvement. She was subsequently discharged on an oral prednisone taper. Unfortunately, she did not respond to a trial of intralesional steroid injections to an area of granuloma formation on the left chin performed in the hospital before she was discharged.

Pages

Next Article: